Oklahoma, 2012

Hail and Damaging Winds in Oklahoma, July 26, 2012

July 26, 2012 · NWS TSA · 18 events in 9 counties and zones

Thunderstorms developed during the afternoon hours of the 26th ahead of a weak cold front that pushed into the region. Widespread damaging winds and some large hail occurred across much of eastern Oklahoma as a result of these thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$110,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed during the afternoon hours of the 26th ahead of a weak cold front that pushed into the region. Widespread damaging winds and some large hail occurred across much of eastern Oklahoma as a result of these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Jul 26, 11:47 AM CST, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 26, 11:47 AM CST, 2 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1247 PM CDT THU JUL 26 2012

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
SCATTERED CONVECTION HAS DEVELOP ACROSS PARTS OF NORTHEAST
OKLAHOMA EARLY THIS AFTERNOON AS A FRONTAL BOUNDARY MOVED INTO THE
REGION. THUNDERSTORM CHANCES WILL BE POSSIBLE ACROSS EASTERN
OKLAHOMA AND NORTHWEST ARKANSAS INTO THE EVENING/OVERNIGHT HOURS.
WILL ADD PROB30 GROUPS TO MLC/FSM FOR AFTER 06Z AS PRECIP LOOKS TO
BE MAINLY SOUTH OF I-40 EARLY FRIDAY MORNING. VARIABLE WINDS
BEHIND THE BOUNDARY WILL BE CAPABLE WITH BROKEN MID LEVEL CLOUD
DECKS. VFR CONDITIONS ARE EXPECTED THROUGH THE PERIOD...THROUGH A
BRIEF PERIOD OF MVFR CONDITIONS COULD BE POSSIBLE WITHIN ANY
CONVECTION.

&&

.PREV DISCUSSION... /ISSUED 1109 AM CDT THU JUL 26 2012/

..UPDATE...

DISCUSSION...
A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED NORTH OF I-44 LATE
THIS MORNING IN RESPONSE TO A FRONTAL BOUNDARY EXTENDING FROM
SOUTHWEST OKLAHOMA THROUGH NORTHEAST OKLAHOMA AND INTO
SOUTHWESTERN MISSOURI. A VORT MAX/MCV HAD ALSO DEVELOPED ALONG THE
BOUNDARY IN NORTH CENTRAL OKLAHOMA. THINKING IS THAT THIS
CIRCULATION SHOULD PUSH SOUTHEAST WITH THE BOUNDARY DURING THE DAY
TODAY.

CIRRUS CLOUDS AHEAD OF THE BOUNDARY HAVE KEPT TEMPS FROM WARMING
VERY MUCH THIS MORNING...WHILE LOW-MID 90S WERE BEING OBSERVED
WITHIN THE SUNNY LOCATIONS OF EAST CENTRAL AND SOUTHEAST OKLAHOMA
AND ALSO WEST CENTRAL ARKANSAS. INITIATION OF THE MAIN EVENT
CONVECTION LOOKS LIKE IT SHOULD DEVELOP WITHIN THIS WARM SECTOR
AREA DURING THE AFTERNOON HOURS. CHANCES FOR SEVERE WEATHER
REMAIN POSSIBLE WITH THIS ACTIVITY...WITH DAMAGING DOWNBURST
WINDS CAPABLE OF UP INTO THE 80-90 MPH RANGE BEING THE MAIN
THREATS.

MORNING UPDATE WILL BE TO ADJUST TEMPS AND DEWPOINTS BASED ON
CLOUD COVER AND ALSO TRY TO ACCOUNT FOR A SHIFTING OF WINDS AS THE
MCV MOVES INTO THE REGION. THIS WIND SHIFT COULD BE A CONCERN FOR
FIGHTING OF FIRES...THOUGH WIND SPEEDS WITH THE SHIFT LOOKS BE
LESS THAN 10MPH. WITH THE ADJUSTING OF TEMPS...THE HEAT ADVISORY
LOOKS LIKE ITS IN GOOD SHAPE AND FOR NOW WILL NOT EXPAND COVERAGE
WISE. THE REST OF THE CURRENT FORECAST SEEMS TO BE IN GOOD SHAPE.

UPDATES WILL BE SENT SHORTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   78 102  78 103 /  30  10  10  10
FSM   77 100  75 104 /  50  20  10  10
MLC   76  98  74 100 /  50  30   0  10
BVO   71 103  71 104 /  20  10  10  10
FYV   73  98  72  99 /  50  10   0  10
BYV   74  99  72  99 /  50  10   0  10
MKO   76 100  73 102 /  50  20  10  10
MIO   74 101  75 103 /  20  10   0  10
F10   76  99  73 102 /  50  20   0  10
HHW   77  96  74 100 /  50  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...HEAT ADVISORY UNTIL 9 PM THURSDAY FOR OKZ049-OKZ053-OKZ065-
     OKZ066-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...HEAT ADVISORY UNTIL 9 PM THURSDAY FOR ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...99
LONG TERM....99
AVIATION...20
Hazardous weather outlook, Jul 26, 12:23 PM CST, 1 hour 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
123 PM CDT THU JUL 26 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-270630-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
123 PM CDT THU JUL 26 2012

...SEVERE WEATHER CHANCES THIS AFTERNOON ALONG WITH DANGEROUS HEAT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...AFTER 3 PM.

DANGEROUS HEAT.
	RISK...ELEVATED.
	AREA...SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS.
	ONSET...ONGOING.

FIRE WEATHER DANGER.
	RISK...ELEVATED.
	AREA...ALONG AND SOUTH OF INTERSTATE 40.
	ONSET...ONGOING.

DISCUSSION...
SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS PARTS OF NORTHEAST
OKLAHOMA THIS AFTERNOON AS A FRONTAL BOUNDARY MOVED INTO THE
REGION. THIS BOUNDARY IS EXPECTED TO CONTINUE TO PUSH INTO THE
REGION WITH THUNDERSTORMS CHANCES CONTINUING INTO THE OVERNIGHT
HOURS. SOME OF THESE THUNDERSTORMS WILL HAVE THE POTENTIAL TO
BECOME SEVERE WITH DAMAGING DOWNBURST WINDS IN EXCESS OF 70 MPH
BEING THE MAIN THREAT. THE GREATER CHANCES LOOK TO BE ACROSS EAST
CENTRAL AND SOUTHEAST OKLAHOMA AND ALSO WEST CENTRAL
ARKANSAS...WHERE TEMPERATURES HAVE ALREADY CLIMBED INTO THE UPPER
90S. A HEAT ADVISORY IS IN EFFECT FOR THESE LOCATIONS WHERE HEAT
INDICES OF AROUND 105 TO NEAR 110 DEGREES WILL BE POSSIBLE.

WITH THE HOT TEMPERATURES AND DROUGHT CONDITIONS...VERY HIGH FIRE
DANGERS CONTINUE ACROSS EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
THE GREATEST FIRE SPREAD POTENTIAL IS EXPECTED TO BE ALONG AND
SOUTH OF INTERSTATE 40...WHERE HIGHER TEMPERATURES HAVE BEEN
OBSERVED THIS AFTERNOON. FIRE CONDITIONS SHOULD DECREASE OVERNIGHT
WITH THE THUNDERSTORM CHANCES AND RECOVERING RELATIVE HUMIDITY
VALUES.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE LOCAL SPOTTER NETWORK MAY BE NEEDED...PRIMARILY
TO RELAY ANY DOWNBURST WIND DAMAGE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER
         POTENTIAL...DANGEROUS HEAT POTENTIAL.
SATURDAY THROUGH WEDNESDAY...VERY HIGH FIRE WEATHER POTENTIAL...
                             DANGEROUS HEAT POTENTIAL.

EXTENDED DISCUSSION...
THUNDERSTORM CHANCES WILL REMAIN PROBABLE FRIDAY AS THE FRONTAL
BOUNDARY MOVES THROUGH THE REGION. GREATER THUNDERSTORM CHANCES
ARE EXPECTED TO BE MAINLY ALONG AND SOUTH OF INTERSTATE 40...WHILE
DANGEROUS HEAT AND VERY HIGH FIRE DANGERS ARE POSSIBLE NORTH OF
INTERSTATE 40.

HIGH PRESSURE SETS BACK UP OVER THE SOUTHERN PLAINS DURING THE
WEEKEND AND THE FIRST HALF OF THE NEXT WORK WEEK. THIS WILL ALLOW
FOR HIGHS BACK OVER THE TRIPLE DIGIT MARK TO BE COMMON AND VERY
HIGH FIRE DANGERS WITHIN ONGOING DROUGHT CONDITIONS TO CONTINUE
THROUGHOUT THE REGION.

EMERGENCY MANAGEMENT PLANNING STATEMENT...
EXCESSIVE HEAT RELATED RESPONSES ARE POSSIBLE AS ANOTHER
PROLONGED STRETCH OF HEAT IS CURRENTLY FORECAST.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Jul 26, 1:09 PM CST, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
209 PM CDT THU JUL 26 2012

ARZ001-002-010-011-262015-
BENTON AR-CARROLL AR-MADISON AR-WASHINGTON AR-
209 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 315 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHWEST ARKANSAS
     SOUTHEASTERN BENTON...CARROLL...NORTHWESTERN MADISON AND
     NORTHERN WASHINGTON

AT 210 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OAK HILL TO CINCINNATI...MOVING EAST AT 25 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...BLUE EYE...
OAK GROVE...ROCKY COMFORT...OAK HILL...BLAND...SHADY GROVE...WALNUT
GROVE...MAYFIELD...HARMON...PLEASANT RIDGE...LOWELL...LAKE FRANCIS...
HEALING SPRINGS...CAVE SPRINGS...WAR EAGLE...MONTE NE...LOOKOUT...
LARUE...BERRYVILLE...EUREKA SPRINGS...GREEN FOREST...BEAVER LAKE...
URBANETTE...GRANDVIEW...BUSCH...BEAVER...HINDSVILLE...BEST...
CLIFTY...ROCKHOUSE...FAYETTEVILLE...SPRINGDALE...FARMINGTON...
SUMMERS...RHEA...VINEY GROVE...CINCINNATI...WEDINGTON...SAVOY...
GOSHEN...WHEELER...JOHNSON...SONORA...TONTITOWN...ELM SPRINGS...
PRAIRIE GROVE BATTLEFIELD STATE PARK AND HOBBS STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3603 9399 3596 9448 3604 9454 3613 9456
      3651 9375 3650 9330 3649 9329 3641 9329
TIME...MOT...LOC 1910Z 267DEG 20KT 3649 9366 3606 9447
Special weather statement, Jul 26, 1:13 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
213 PM CDT THU JUL 26 2012

OKZ067-070-261945-
MUSKOGEE OK-WAGONER OK-
213 PM CDT THU JUL 26 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 245 PM CDT
FOR THE FOLLOWING COUNTIES...

IN EAST CENTRAL OKLAHOMA
     NORTHERN MUSKOGEE

IN NORTHEAST OKLAHOMA
     SOUTHERN WAGONER

AT 213 PM CDT...A STRONG THUNDERSTORM WAS LOCATED OVER TAFT...MOVING
EAST AT 10 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM
INCLUDE...TULLAHASSEE...MUSKOGEE AND TAFT.

THIS STORM WILL BE CAPABLE OF PRODUCING DIME SIZE HAIL AND WIND
GUSTS TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN
CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3589 9536 3574 9529 3568 9556 3577 9561
TIME...MOT...LOC 1913Z 250DEG 8KT 3574 9553
Local storm report, Jul 26, 2:03 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
303 PM CDT THU JUL 26 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0250 PM     TSTM WND GST     SPRINGDALE              36.19N 94.13W
07/26/2012  E60 MPH          WASHINGTON         AR   BROADCAST MEDIA

            5NEWS ARKANSAS VIEVER REPORTED 60-70MPH WINDS WITH
            PASSING THUNDERSTORM.

&&

BAS

The radar

The Tulsa radar (KINX), 49 km away, was scanning. The volume nearest the first event began at 20:07 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Muskogee

When
July 26, 2:10 PM CST
Where
Muskogee County, 2 mi W of Muskogee
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.750, -95.406

Strong thunderstorm wind destroyed an above-ground swimming pool on the west side of town.

Thunderstorm Wind, Haskell

When
July 26, 2:57 PM CST
Where
Haskell County, Mc Curtain
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
35.150, -94.970

Strong thunderstorm wind damaged the roof of a home, blew down trees, and moved a mobile home 2 feet.

Hail, Le Flore

When
July 26, 3:35 PM CST
Where
Le Flore County, 1 mi S of Pocola
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
35.215, -94.480

Hail, Sequoyah

When
July 26, 3:37 PM CST
Where
Sequoyah County, 0.69 mi SSE of West Ft Smith
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.390, -94.447

Thunderstorm Wind, Le Flore

When
July 26, 3:40 PM CST
Where
Le Flore County, 2.44 mi SW of Arkoma
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.321, -94.476

Strong thunderstorm wind blew down power lines.

Hail, Le Flore

When
July 26, 3:44 PM CST
Where
Le Flore County, Pocola
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
35.230, -94.480

Thunderstorm Wind, Le Flore

When
July 26, 3:49 PM CST
Where
Le Flore County, Pocola
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.230, -94.480

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
July 26, 3:52 PM CST
Where
Le Flore County, 3.35 mi NE of Tucker
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
35.336, -94.690

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Le Flore

When
July 26, 4:30 PM CST
Where
Le Flore County, 0.44 mi W of Howe
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.951, -94.638

Strong thunderstorm wind blew down a tree.

Hail, Le Flore

When
July 26, 4:35 PM CST
Where
Le Flore County, 0.45 mi W of Howe
Measured
1.75 in hail
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
34.951, -94.638

Thunderstorm Wind, Pittsburg

When
July 26, 5:42 PM CST
Where
Pittsburg County, 9 mi N of Mc Alester
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.060, -95.770

Strong thunderstorm wind blew down several large tree limbs.

Thunderstorm Wind, Pittsburg

When
July 26, 5:56 PM CST
Where
Pittsburg County, 7 mi NE of Mc Alester
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.002, -95.683

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Choctaw

When
July 26, 6:00 PM CST
Where
Choctaw County, 1.37 mi WNW of Hugo
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.031, -95.540

The Oklahoma Mesonet station near Hugo measured 68 mph thunderstorm wind gusts.

Thunderstorm Wind, Okmulgee

When
July 26, 6:30 PM CST
Where
Okmulgee County, 2 mi E of Dewar
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.470, -95.894

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Okmulgee

When
July 26, 6:32 PM CST
Where
Okmulgee County, 0.83 mi SSW of Henryetta
Measured
70 kt (81 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
35.439, -95.986

Strong thunderstorm wind damaged the roof of a home and blew down trees.

Thunderstorm Wind, Latimer

When
July 26, 6:32 PM CST
Where
Latimer County, 2.15 mi SSW of Gowen
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
County Official
Coordinates
34.840, -95.480

Strong thunderstorm wind blew down power lines.

Thunderstorm Wind, Choctaw

When
July 26, 6:50 PM CST
Where
Choctaw County, 1.34 mi SSE of Ft Towson
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
County Official
Coordinates
34.002, -95.260

Strong thunderstorm wind blew down large trees, two of which fell onto homes near Raymond Gary State Park.

Thunderstorm Wind, McIntosh

When
July 26, 6:55 PM CST
Where
McIntosh County, Stidham
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
35.370, -95.700

Strong thunderstorm wind blew down large tree limbs.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400226, 400228, 400229, 400230, 400231, 400232, 400233, 400235, 400236, 400237, 400239, 400240, 400242, 400243, 400244, 400246, 400248, 400249.